Drought, Panola
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Panola forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.364, -89.951 (the zone’s center; the record gives no point)
Severe (D2) drought conditions continue.
Abnormally dry weather during the month of September continued moderate(D2) drought conditions over portions of North Mississippi. A semi-permanent upper ridge of high pressure resulted in little rainfall which continued the drought conditions.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
Abnormally dry weather during the month of September continued moderate(D2) drought conditions over portions of North Mississippi. A semi-permanent upper ridge of high pressure resulted in little rainfall which continued the drought conditions. The drought caused river and lake levels to be at low levels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 31, 10:36 PM CST, 1 hour 24 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 1136 PM CDT WED AUG 31 2016 .DISCUSSION... Updated for 06z aviation discussion. && .PREV DISCUSSION... /issued 926 PM CDT WED AUG 31 2016/ UPDATE...Evening Update. Removed pops for the remainder of the night. Temperatures look on track. No significant changes needed. && .PREV DISCUSSION... /issued 302 PM CDT WED AUG 31 2016/ .DISCUSSION... Currently...Hot and humid weather continues across the Mid-South with temperatures in the lower to mid 90s and dewpoints mainly in the lower 70s, a little lower over NE Mississippi. Surface heating combined with humid conditions is resulting in isolated showers and thunderstorms across the Mid-South this afternoon. Most of this activity will dissipate with loss of heating this evening. Upper level high pressure will gradually weaken across the region as a cold front pushes south across the area on Thursday. Not much surface convergence along the front and the upper support is weak so at best expect isolated showers and thunderstorms along and a ahead of the front and that may be a stretch. Drier and cooler air will start filtering into the area on a northerly breeze. Highs will range from the lower to mid 80s along the KY/MO borders to lower 90s south of Tupelo. Dewpoints will start dropping into the 60s. As T.S. Hermine impacts Florida and parts of SE U.S. high pressure will continue to build into the Mid-South. A dry and relatively cool airmass will settle in for the end of the week into the holiday weekend. Friday will be the coolest day with highs in the mid 80s with some lows in the upper 50s by Saturday morning. Expect a gradual warm up during the weekend though humidity levels will remain comfortable. Surface high pressure will start to move east with upper level ridging starting to rebuild over the area next week. As a result expect a return to typical summertime weather. Humidity levels will start to increase with the possibility of a few showers and thunderstorms by Tuesday. SJM && .AVIATION... 06z TAFs VFR to start...but confidence is still strong that an MVFR cig will develop near sunrise...or shortly there after for all locations except TUP. Light showers will also be in vicinity as a weak cold front pushes south. Light north/northeast winds will increase to 8-12 kts...with a few higher gusts at MEM and TUP. JAB && .MEG Watches/Warnings/Advisories... AR...None. MO...None. MS...None. TN...None. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 926 PM CDT WED AUG 31 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-020430- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 926 PM CDT WED AUG 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The national radar mosaic for the moment the first event began.
8 drought. Local standard time, as filed.
Severe (D2) drought conditions continue.
Severe (D2) drought conditions continue.
Severe (D2) drought conditions continue.
Severe (D2) drought conditions continue.
Severe (D2) drought conditions continue.
Severe (D2) drought conditions continue.
Severe (D2) drought conditions continue.
Severe (D2) drought conditions continue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2016Every state in 2016This day in weather historyWarnings in Mississippi, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661820, 661821, 661822, 661823, 661824, 661825, 661826, 661827.